Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Erectile dysfunction after taking Adderall for narcolepsy. Does it need treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
Question
Just trying to find an answer. my husband is taking Adderall 20mg 2x per day (usually he ends up only taking one, he forgets his second dose). He takes it for undefined narcolepsy. He has started having sexual side effects, like not having a complete or full erection and ejaculating within 30 seconds to a minute after intercourse has begun. I am trying to find out if this is normal, will it go away? what can be done about it? he has been taking adderall for quite awhile and this has now become a problem.
Posted Wed, 25 Apr 2012 in Sexual Problems
 
 
Answered by Dr. Radhika 41 minutes later
Hi,

Thanks for the query.

You report that your husband at the age of 37, while on adderall has developed difficulties to sustain an erection and premature ejaculation. He has developed this in the back ground of low testosterone.

Adderall which is a prescription medication used to treat ADHD (Attention deficit hyperactivity disorder) and narcolepsy is sometime associated with sexual problems such as low libido and erection dysfunctions. However sexual problems can exist with psychological problems including narcolepsy. In addition your husband’s symptoms can be associated with low testosterone levels too.

As adderall induced sexual side effects occur very infrequently, I may not be able to give you the most probable cause. I would probably relate the symptoms to either his existing clinical condition along with adderall.

Hence I encourage you to visit his treating physician. It is unlikely to go away. A review of his medication – dose change along with drugs to enhance erection and counselling might help in treating these symptoms.

Hope this answers your query. Should you have any additional concerns, I am available to help you. Do accept the answer if you are satisfied with my response and do not have any other queries.

Wish you good health and a speedy recovery of your husband.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Erectile dysfunction after taking Adderall for narcolepsy. Does it need treatment? 9 hours later
While the probability seems low, it is the only factor that has changed. He has taken the testosterone shots for years with no issue relating to sexual function. He actually performed more often with no problem after the testosterone treatments started. He has taken theadderall for about two years, and has had dysfunction the last 6-9 months. More so the premature ejaculation than the less than full erection. He has taken ProVigil and ritalin and neither work well for him ( provigil gave him migraines and I don't remember what the problem was with ritalin). Are there other options available to treat the daytime sleepiness that are less likely to mess with the sexual side of things?

 
 
Answered by Dr. Radhika 14 hours later
Hi,

Thanks for the query.

If on taking testosterone his sexual functions had come back to normal and his condition was caused in 6 to 9 months, then there is a probability it is caused by Aderall. He might need to change the dosage or change to another medication to reduce the side effects.

PROVIGIL and Ritalin will not cure these sleep disorders. PROVIGIL may help the sleepiness caused by these conditions like narcolepsy, but it may not stop all his sleepiness. He should get enough sleep. He should take his doctor's advice about good sleep habits and using other treatments.

He should consult physicians and sleep specialists to diagnose the cause of narcolepsy like:
1. Nocturnal polysomnogram – This test measures the electrical activity of his brain and heart, and the movement of his muscles and eyes.
2. Multiple sleep latency test (MSLT)
3. Spinal fluid analysis

Do not worry; he has to first get treated for his narcolepsy with appropriate medication with lesser side effects.

Hope this answers your query. Do accept the answer if you are satisfied with my response and do not have any other queries.

Wish you good health and a speedy recovery of your husband.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor